Jump to content
CrazyBoards.org

Can SSRIs give you Akasthia?


Recommended Posts

Feeling really strange today. I feel really drowsy/lethargic (that dazed/apathetic feeling that many SSRIs cause) but I also feel like I need to move...my foot is constantly moving and it bothers me to stop. A weird polarity: I really really want to sleep, but be moving around/walking at the same time!! I don't know if this is a symptom of Akasthia?

Only thing different is I recently increased Trintillex dosage to 10mg. Is this the Trintillex or somehow the combo with Abilify that could be causing this? I hope it goes away.

Link to comment
Share on other sites

  • 3 weeks later...

Yes, SSRIs can cause EPS such as akathisia.

https://www.ncbi.nlm.nih.gov/pubmed/9694033

It has to do with the inhibitory effects of SSRIs on the dopaminergic system via stimulation of the 5-HT2C receptors by serotonin, which inhibits dopamine and norepinephrine release; however, it's not as common as it is with certain antipsychotics.

Edited by mikl_pls
  • Like 1
Link to comment
Share on other sites

  • 4 weeks later...

When I was taking Paxil, I had this feeling that I constantly had to be moving my legs or arms. If I wasn't doing that, I was up walking or pacing around my dorm. I just felt very restless and it was very distressing because it made me very uneasy, like I couldn't move enough to satisfy what I was feeling. It was so bad that I couldn't even lay down to sleep at night and my insomnia got way worse. I was on 30mg Paxil during this time and when I tapered off ,it took about 2 months I would say, for the akathisia to completely stop. Klonopin helped keep the severity to a minimum until I was able to get off Paxil.

I know Trintellix is a newer antidepressant, so potentially some side-effects are not as known as with other SSRIs. It would definitely be worth it to read the 15 or so page medication guide that would be on the medications website. I don't think the pharmacy always gives the extensive insert that is available to customers on the website as a pdf (if the medication is a new/brand name medication) Here is the link for trintellix prescribing information

 http://general.takedapharm.com/content/file.aspx?applicationcode=396066C6-E50F-4113-ABAD-54FE9525BF7E&filetypecode=TRINTELLIXPI&cacheRandomizer=100315ad-1ee0-418e-b746-eb9774a98825

On page 6, it states that akathisia has "been reported in adult and pediatric patients being treated with antidepressants for MDD as well as for other indications, both psychiatric and nonpsychiatric" so there is a risk. Abilify also has a risk for akathisia, probably higher incidence rate than with antidepressants, and the combination of the 2 could potentially make this risk somewhat higher. I am on an antipsychotic now, Rexulti, which is somewhat similar to Abilify except with a better side effect profile, and have not experienced any symptoms of akathisia! I hope this continues, as it was one of my biggest fears of going on Rexulti. Despite being on a high dose (2mg), I am not developing many side effects at all, including akathisia. 

How are your symptoms of akathisia now? Have you continued with the Trintellix and Abilify, if so, has it gotten any better or worse? Btw, have you gotten any medical treatment or recommendations for reducing these symptoms?

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...